On-call scenario 3: Introduction

Last updated: Monday, July 11, 2016

Scenario 3
"Hi. I’m a registrar on G9 and I just need some quick advice. I’m trying to prescribe clarithromycin but the e-prescribing system keeps flashing up an interaction with citalopram. What do I do about it?"
© Crown copyright 2017
You'll have to put some questions to the registrar before you can advise further, and you ask him for his contact details, the identity of the patient, the patient's medicines, and their clinical details. This is what you find out...

Caller: Peter Deakin, admissions registrar, bleep 2221.

Patient: Maria Lopez, aged 58 years.

Medicines:
 Citalopram 10mg OD;  Omeprazole 20mg OD;  Salbutamol inhaler when required.

Clinical problem: Patient just admitted with community acquired pneumonia (CAP). Doctor needs to prescribe IV clarithromycin 500mg BD. Patient takes citalopram for depression. Proven allergy to penicillins (anaphylaxis).



Where could you look for information to solve this clinical problem?

Think about it, then click Next Page to see our suggestions.